Winter Storm, Hill
- When
- May 4, 5:00 AM MST to May 5, 11:30 AM MST
- Where
- Hill forecast zone
- Reported by
- Mesonet
Eighteen inches of snow fell at Rocky Boy 9SE (the Rocky Boy SNOTEL site - elevation 4700 feet). Eight inches of snow fell at Lloyd 11WNW.
A spring storm brought heavy snow, gusty winds, and areas of reduced visibilities to portions of North Central Montana. Snow accumulations of 8 to 12 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A spring storm brought heavy snow, gusty winds, and areas of reduced visibilities to portions of North Central Montana. Snow accumulations of 8 to 12 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 4, 4:30 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT TUE MAY 4 2010 .DISCUSSION... TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH IN SOUTHERN CANADA CONTINUES TO AFFECT THE PACIFIC NORTHWEST TODAY AS WRAP AROUND MOISTURE CONTINUES TO MOVE INTO THE REGION FROM THE NORTH. STRONG SURFACE WINDS CONTINUE OVER MOST OF THE REGION AS WELL. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL THIS EVENING FOR NORTH CENTRAL MONTANA AS A RESULT. WINDS WILL SLOWLY TAPER OFF THROUGH THE EVENING AND TONIGHT. MOISTURE WRAPPING DOWN OVER THE NORTHERN ROKCY MOUNTAIN FRONT WILL CAUSE ACCUMULATING SNOWFALL THERE TODAY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED AS A RESULT. A CHANCE OF SOME LIGHT SHOWERS NORTH CENTRAL MONTANA WILL CONTINUE THROUGH WEDNESDAY. A PACIFIC SHORTWAVE WILL CLIP THE SOUTHERN PORTION OF THE STATE WEDNESDAY EVENING AND THURSDAY PROVIDING A GOOD CHANCE FOR SHOWERS AND ACCUMULATING SNOW IN HIGHER ELEVATIONS. TEMPERATURES WILL REMAIN COOLER THAN NORMAL AS NORTHERLY FLOW PERSISTS. THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS IN AGREEMENT ON GENERAL TRENDS DURING THE PERIOD BUT DIFFER ON MOISTURE AND SHORTWAVE DETAILS. PERIOD WILL START OFF WITH NORTHWEST FLOW ALOFT THEN TRANSITION TO A SOUTHWEST FLOW ALOFT SATURDAY WHICH WILL CONTINUE THROUGH SUNDAY NIGHT. THROUGH THE PERIOD EXPECT UPSLOPE FLOW OVER THE PLAINS WITH A FAIR AMOUNT OF CLOUDINESS. THIS WILL KEEP TEMPERATURES ON THE COOL SIDE. THE SOUTHWEST VALLEYS SHOULD EXPERIENCE RELATIVELY WARMER TEMPERATURES. AN UPPER RIDGE IS EXPECTED TO MOVE THROUGH THE AREA FRIDAY NIGHT AND THIS PERIOD SHOULD SEE THE SMALLEST THREAT FOR PRECIPITATION. OTHERWISE EXPECT ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS. DUE TO MODEL DIFFERENCES ON DETAILS WENT WITH A BROAD BRUSH APPROACH TO THE CHANCES OF PRECIPITATION. BLANK MONDAY THROUGH TUESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD. A LONGWAVE UPPER LEVEL TROUGH CONTINUES TO RESIDE OVER THE WESTERN U.S. DURING THIS PERIOD. A COUPLE OF CLOSED LOWS DRIFT ACROSS THE SOUTHWEST U.S. THIS FORECAST CALLS FOR MOSTLY CLOUDY SKIES AND SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND MUCH OF THE SOUTHWEST...WITH SCATTERED TO ISOLATED SHOWERS ACROSS THE PLAINS AND CENTRAL VALLEYS...WHERE AT NIGHT MIXED RAIN AND SNOW IS POSSIBLE. DAYTIME TEMPERATURES WILL STAY WELL BELOW SEASONAL AVERAGES FOR MOST LOCATIONS. JOH && .AVIATION... UPDATED 1130Z. THE AREA WILL BE UNDER TWO DIFFERENT WEATHER REGIMES TODAY THROUGH TONIGHT. OVER SOUTHWEST MONTANA EXPECT VFR CONDITIONS IN THE VALLEYS. THE MOUNTAINS SHOULD SEE SCATTERED SNOW SHOWERS WITH LOCAL MOUNTAIN OBSCUREMENT. SNOW SHOWERS SHOULD DIMINISH OVERNIGHT WITH CLOUDS DECREASING IN THE VALLEYS. IN THE AREAS NEAR THE CANADIAN BORDER EXPECT AREAS OF MVFR/IFR CEILINGS/VISIBILITIES IN RAIN/SNOW TODAY WITH MOUNTAINS GENERALLY OBSCURED. THESE CONDITIONS WILL SPREAD SOUTH TONIGHT OVER THE REMAINDER OF THE PLAINS/ADJOINING MOUNTAINS. CONFIDENCE IN WIND FORECASTS IS AVERAGE. EXPECT WINDS TO DIMINISH OVERNIGHT BUT GUIDANCE DIFFERS ON HOW MUCH THEY WILL DIMINISH. TENDED TO GO WITH GUIDANCE THAT HAD THE HIGHER WIND SPEEDS. && .HYDROLOGY... PRECIPITATION FROM THE LAST STORM SYSTEM HAS CAUSED SOME SMALL STREAMS AND RIVERS TO RISE...WHILE ADDITIONAL SNOWMELT WILL SUSTAIN THESE RISES. CURRENTLY...BEAVER CREEK IN HILL COUNTY AND SMALL STREAMS IN JUDITH BASIN COUNTY ARE RUNNING OUT OF THEIR BANKS. THEREFORE...SMALL STREAM FLOOD ADVISORIES FOR HILL COUNTY AND JUDITH BASIN COUNTY REMAIN IN EFFECT THROUGH AT LEAST WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 43 28 38 27 / 40 30 40 50 CTB 42 27 34 24 / 50 50 50 40 HLN 44 29 43 28 / 20 30 40 60 BZN 47 25 46 27 / 20 30 40 70 WEY 36 13 41 16 / 60 30 50 70 DLN 41 22 39 26 / 20 20 40 80 HVR 43 32 42 26 / 60 40 30 40 LWT 39 27 37 24 / 30 30 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING BLAINE...CASCADE... CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL... JUDITH BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. SMALL STREAM FLOOD ADVISORY FOR HILL COUNTY THROUGH WEDNESDAY AFTERNOON. SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY THROUGH WEDNESDAY EVENING. && SHORT TERM...GUSTAFSON LONG TERM...BLANK/JOH AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 515 AM MDT TUE MAY 4 2010 MTZ009-048-051115- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 515 AM MDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-012>014-044>047-049-051-051115- EASTERN GLACIER-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS- 515 AM MDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-050-051115- HILL-JUDITH BASIN- 515 AM MDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY. A SMALL STREAM FLOOD ADVISORY FOR HILL COUNTY IS IN EFFECT. A SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY IS ALSO IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-051115- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 515 AM MDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PACIFIC SHORTWAVE WILL MOVE THROUGH SOUTHWEST MONTANA WEDNESDAY INTO THURSDAY AND MAY RESULT IN ACCUMULATING SNOWFALL...ESPECIALLY AT HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 winter storm. Local standard time, as filed.
Eighteen inches of snow fell at Rocky Boy 9SE (the Rocky Boy SNOTEL site - elevation 4700 feet). Eight inches of snow fell at Lloyd 11WNW.
Twelve inches of snow fell at Rocky Boy 13SSE. Strong winds caused drifts up to 4 feet high.
Ten inches of snow fell at Lloyd 6W and 9 inches of snow fell at Lloyd 4E. Strong winds caused drifts 4 to 6 feet high.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221847, 221849, 221863.